We Often Get CAP Wrong: Case Challenges

Neil Gaffin, MD

Disclosures

June 13, 2019

Discussion

We discontinued the patient's antibiotics. Although it was prudent to initiate antibiotics upon presentation in this frail, debilitated elderly patient, it is equally important now to challenge the initial diagnostic impression to determine whether continued antibiotic therapy is truly warranted.

Given that the patient's hemoglobin level, platelet count, blood urea nitrogen level, and creatinine level all trended down the next day, the patient's initial leukocytosis was in large part due to dehydration. She continued to improve thereafter and was discharged back to her nursing facility 5 days later.

Although aspiration pneumonia is important to consider, nothing in the patient's initial history suggested this (eg, coughing after eating). The use of antimicrobials with activity against anaerobes, although common, is unnecessary.[9]

This case also demonstrates how difficult it can be to obtain a good-quality chest x-ray in an elderly patient with dementia.

An Immunosuppressed Man

A 64-year-old man was hospitalized for exacerbation of autoimmune encephalitis for which he receives corticosteroids, rituximab, and plasmapheresis. He also takes trimethoprim-sulfamethoxazole for Pneumocystis jirovecii prophylaxis. The current exacerbation of his neurologic condition is being managed with high-dose methylprednisolone (1000 mg/day).

During the initial days of the patient's hospital stay, his wife developed an upper respiratory infection. One week after admission, the patient developed a nonproductive cough, wheezing, and dyspnea on exertion. He was afebrile, and his oxygen saturation on room air was 89%. A WBC count was 12,000 cells/µL. A chest x-ray revealed a right lower-lobe infiltrate (Figure 4).

Figure 4. Chest x-ray showing right lower-lobe infiltrate. Image courtesy of Neil Gaffin, MD

Respiratory pathogen PCR assay was positive for human metapneumovirus. The procalcitonin level was 0.04 ng/mL. The patient was treated with nebulized albuterol, and the next day, his clinical status was unchanged.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....